Medication Errors Cause Serious Personal Injury
Despite the health care industry's increasing reliance on technology, medication errors still causes significant injury --- and sometimes death --- to unsuspecting patients.
Some common types of medication errors include:
- Incomplete patient information such as not knowing about a patients' allergies, other medicines they are taking, previous diagnoses, and lab results;
- Unavailable drug information such as lack of up-to-date warnings;
- Miscommunication of drug order, including poor handwriting, confusion between drugs with similar names, misuse of zeroes and decimal points, confusion of metric and other dosing units, and inappropriate abbreviations;
- Lack of appropriate labeling as a drug is prepared and repackaged into smaller units; and
- Environmental factors, such as lighting, heat, noise; and interruptions that can distract health professionals from their medical tasks.
The FDA began monitoring this serious problem nearly 20 years ago. Its website provides additional information on this topic.
Check our next post on how inappropriate abbreviations in orders written by doctors and pharmacists can cause death and serious injury.